advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Jesup, Georgia, USA:

My five and a half-year-old son was diagnosed with type 1 diabetes on July 19, 2008. We started out with Lantus at bedtime and Humalog at breakfast, lunch, and supper. Because of lows in the early morning hours, the doctor changed the Lantus injection to morning time. At the present time, my son gets four units of Lantus first thing in the morning. He gets Humalog (0.5 units per 12 grams of carbohydrates plus sliding scale for highs) at breakfast, lunch, and supper. We usually give him his injection after he eats because we're never sure about how much he will eat. He eats breakfast around 7 a.m., lunch around 11:30 and supper around 6:00. We don't give him a snack between breakfast and lunch because it runs his blood sugar level high when we check at lunch. Sometimes he gets a snack in between lunch and supper; it just depends. We usually check his bedtime sugar level about two and a half hours after we give him his Humalog injection. The last couple of nights, it's been between 85 mg/dl [4.7 mmol/L] and 110 mg/dl [6.1 mmol/L]. We have been giving him a bedtime snack, such has half a peanut butter and sugar free jelly sandwich or Wheat Thin crackers and cheese, around 15 carbohydrates. At 2:00 a.m., his blood sugar is around 280 mg/dl [15.6 mmol/L] and at 6:30 a.m., it's around 240 mg/dl [13.3 mmol/L]. His doctor wants us to get his levels between 80 mg/dl [4.5 mmol/L] and 120 mg/dl [6.7 mmol/L]. We're afraid not to give him a bedtime snack because of lows. What are some options for us?

Answer:

My first question to you would be to ask if you have had the opportunity to meet with a registered dietitian who has experience in the care of children with diabetes. If not, that would be very important and my main recommendation. The focus of the meeting would be to make sure that your child is getting the right amounts and types of food (that all children need), and the education on what is in foods and how to incorporate intelligent flexibility into your family's meals and snacks and how to adapt for changes in activity, seasons, etc. As children grow, their needs and tastes will change, so it is also important not to get stuck in what was recommended "last year" in a growing child.

If your child did not have diabetes, his pancreas would match his food intake. As he receives insulin injections, we do have to keep in mind that in addition to the information mentioned above, the bottom line is to match the food to the best insulin regimen for your child. The goal is to do this in a way that keeps him safe, healthy and happy. With a Lantus and Humalog plan, many people find they need to take Humalog for all snacks (unless there is extra exercise or if the Lantus dose is high for that time of day). The idea is that the Lantus would provide the background insulin that the body needs and the Humalog would match the food. It is not that simple however, but that is the overall goal.

Some people like an insulin pump, as it just uses short acting insulin, which allows for more flexibility and control and to deliver small and frequent doses more easily. You could give a little before he ate and then, if he eats more, you can give more. Some people find waiting until after they eat to give the insulin results in a high glucose as the short acting still takes a while to work, and then it lasts longer than people sometimes think. For many reasons, for some children, a pump is a great tool, but for others it may not be so. Talk to your diabetes clinician to see if a pump is a good option.

When I think of food intake for children with diabetes, I first want them to eat well, in the right amounts, and to learn positive and healthy attitudes towards food. As a parent it is sometimes hard to keep perspective on the big picture, when fears of low glucose and long term health keep popping into the brain. Children will not be able to eat a prescribed regimen all the time, so we need to have approaches on what to do to keep them safe and healthy when the normal things happen. Then, you add diabetes into the picture, where there are so many factors that add up to give the glucose levels.

If your child were hungry and usually eating a bedtime snack, the best thing would be to adjust the food and insulin to match the snack. If he needed the snack to prevent a low, it would be important to keep giving him the snack while you figure out the best plan. Depending on how many hours it has been since the dinner Humalog, the addition of a snack at bedtime may raise the glucose after the snack. If your child needed the snack to prevent a low, it could be that the Lantus needs to be adjusted (maybe split to morning and night). Talk to your clinician to see if a very small dose of Humalog is appropriate at bedtime snack (less than you would give during the day). If your child had a very active day, it would be important not to give too much insulin in the evening, as the body will be replacing its muscle stores of glycogen and many of the surprise lows happen following extra exercise the day before.

It sounds as though you are already checking glucose levels at night, which will give you the information you need to learn what happens after snack and overnight and then to the morning. Once again, look for repeating patterns to see how your child is doing overall, and when the lows may be happening. You can also read and talk to your clinician about continuous glucose monitoring and to see if that would be an option for your child.

And, finally, step back and look at the big picture. It is not possible to keep glucose levels perfect, and diabetes is a balance of doing the best you can. I notice that your son was diagnosed less than a year ago, and want to also let you know that as your son is making less insulin ("honeymoon period" winding down), you can expect some more variability in glucose, and to expect that as it is typical. You may have already seen this, but it is another part of the first year of diabetes learnings.

LM

DTQ-20090224221715
Original posting 1 Mar 2009
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.